Chemotherapy: vemurafenib cutaneous adverse effect: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Chemotherapy: vemurafenib cutaneous adverse effect

Sample item

A man with metastatic melanoma carrying the BRAF V600E mutation is treated with vemurafenib. After several weeks he develops multiple rapidly growing, crateriform skin lesions. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Cutaneous squamous cell carcinoma or keratoacanthoma

In cells with wild-type BRAF and activated RAS, BRAF inhibitors paradoxically activate the MAPK pathway. This drives keratoacanthomas and cutaneous squamous cell carcinomas in a substantial proportion of patients. Adding a MEK inhibitor such as trametinib reduces this risk.

Option by option

  • A. Vitiligo-like depigmentation

    Vitiligo-like depigmentation is seen with immune checkpoint inhibitors.

  • B. Acneiform follicular rash

    Acneiform rash is typical of anti-EGFR drugs such as cetuximab and erlotinib.

  • C. Erythema multiforme from a hypersensitivity reaction

    Hypersensitivity eruptions are flat or targetoid and do not form growing crateriform tumours.

  • D. Cutaneous squamous cell carcinoma or keratoacanthoma (correct)

    Correct. Paradoxical MAPK activation produces keratoacanthomas and squamous cell carcinomas.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Cutaneous squamous cell carcinoma or keratoacanthoma. In cells with wild-type BRAF and activated RAS, BRAF inhibitors paradoxically activate the MAPK pathway.

Why is "Vitiligo-like depigmentation" not the answer?

Vitiligo-like depigmentation is seen with immune checkpoint inhibitors.

Why is "Acneiform follicular rash" not the answer?

Acneiform rash is typical of anti-EGFR drugs such as cetuximab and erlotinib.

Why is "Erythema multiforme from a hypersensitivity reaction" not the answer?

Hypersensitivity eruptions are flat or targetoid and do not form growing crateriform tumours.

What concept does this question test?

It tests Chemotherapy: vemurafenib cutaneous adverse effect in Pharmacology. This drives keratoacanthomas and cutaneous squamous cell carcinomas in a substantial proportion of patients. Adding a MEK inhibitor such as trametinib reduces this risk.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Chemotherapy: vemurafenib cutaneous adverse effect?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.